West Virginia, 2003

Hail in West Virginia, April 30, 2003

April 30, 2003 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 30, 9:00 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 9:00 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 AM EDT WED APR 30 2003

********************************************************************
1000 AM EDT WED APR 30 2003

...MORNING UPDATE DISCUSSION...
NO UPDATE PLANNED THIS MORNING.
WITH FRONTAL BOUNDARY LINGERING...CAN NOT RULE OUT CHANCE OF A
SHOWER OR THUNDERSTORM THIS AFTERNOON.  AS A RESULT...WILL KEEP LOW
CHANCE POPS FOR THE DURATION.  ALREADY THIS MORNING FROM 12 TO 13Z
HAD A SMALL THUNDERSTORM POP UP IN RALEIGH COUNTY...AND EARLIER
THUNDERSTORMS TRACKING ALONG WAYNE AND LINCOLN COUNTIES.  WARM MOIST
AIR WITH DEWPOINT IN THE 50S TO RIGHT AROUND 60 THIS MORNING.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/KF

********************************************************************
310 AM EDT WED APR 30 2003

TIL 22Z THUR...

06Z SFC ANALY DEPICTS FRNTL BNDRY ACR CNTRL WVA THEN TRAILING WWRD
THRU SWRN OH.  AFT DAWN FRNT WL JUMP TO I-90 CORRIDOR LEAVING CWA IN
WRM XCTR.  CRRNT BLOB OF CONV ACR WRN KY AND NERN TN WL CONT TO WKN
AS H2 AGEO WND DIV RELAXES AND SFC CONV ASSOCD WITH BAROCLINIC ZN
MVS N.  AGAIN ANOTHER TUFF CALL ON SKY CVR TDY AS SE FLO OVR MUCH OF
FA.  WL PLAY UP CLDS IN PRONE UPSLOPE COUNTIES AND SRN LLNDS WITH
DEBRIS CI CANOPY LASTING MUCH OF THE MRNG.  YET ANOTHER CHALLENGE
TRYING TO DECIPHER WHICH AREAS R MOST SUSCEPTIBLE TO SCT CONV.  FEEL
IT WL BE IN TWO SPOTS ONE ALNG AND W OF THE OH RVR WITH UPR LVL JET
MAX MVNG THRU AND MTNS WHERE UPSLOPE COMMENCES OVR SRN MTNS WHILE
DIFFERENTIAL HEATING OCCURS FARTHER ACR NRN MTNS.  BUOYANCY AND WND
PROFILE THERE FOR MOD TO HVY RAINS WHERE STORMS DVLP...SOME PLACES
CUD PICK UP A QUICK INCH.

TNGT AND THUR MORE OF THE SAME WITH CONV GOING AWAY W/ LOSS OF SUN.
ENUF OF A GRADIENT TNGT THAT FG WON/T BE AS BAD AS THIS MRNG...AGAIN
IT SHUD BE ANOTHER WRM ONE W/ MID 50S TO LWR 60S FCST.  THUR FRNT
EASES CLSR...ALTHO SW WNDS DWNSLP FA AND DO A GUD JOB SUPPRESSING
CONV OUTSIDE THE MTNS...STILL PLENTY OF LLVL MSTR TO TAP...HENCE TRW
MENTION CONTS EVERYWHERE.

GUID NMBRS ON TRACK FOR THE MOST PART TDY AND TNGT.  FEEL OUTPUT A
TOUCH HI ACR I-64 AREA WL SIDE WITH LWR NMBRS THERE.  THUR FWC APPRS
TOO WRM WITH 86 IN CRW.  FIND THAT HARD TO ACHIEVE EVEN WITH A SW
WND AS H8 TEMPS ONLY SUPPORT LWR 80S...THUS SIDED WITH MAV.

THU NIGHT ON...

ROLLING WITH MODEL CONSENSUS ON SLIGHTLY FASTER TIMING ON FRONT
WARRANTS BRINGING IN POPS FROM THE WEST A LITTLE SOONER FRIDAY
MORNING.  ALSO RAISED POPS BY A DIME FOR FRIDAY TO GOOD CHANCE.
STILL NOT CONCERNED FOR SEVERE THREAT THIS FAR EAST WITH THIS THOUGH
GRAND AND A HALF CAPE SHOWN HTS AREA.  WINDS FIELDS/LOW LEVEL
MOISTURE FEED NOT VERY IMPRESSIVE AND PWS GET JUST OVER AN INCH.

META HANGS FRONT UP OVER AREA SAT WHILE GFS SUITE CONTINUES TO
DEPICT CLEAN FROPA BY 12Z SAT.  THUS NOT MUCH CHANGE AT THIS POINT
THOUGH COULD SEE LINGERING POPS SOME SOUTHERN SECTIONS INTO EARLY
SATURDAY.

OTHERWISE NO CHANGES DAYS 4-7.  GFS IS A LITTLE FASTER ON FRONT
MONDAY THOUGH EUROPEAN MODELS REMAIN SLOWER.

CLOSE OR A SHADE BELOW ON THE NUMBERS.

99 / TRM
********************************************************************

945 PM EDT TUE APR 29 2003

GFS YESTERDAY DID TAKE FRONTAL ZONE TOO FAR SOUTH. THE FAVORED ETA
SEEMED BETTER.  REMNANTS OF FRONT STILL IN CRW-HTS VCNTY ON DOWN THE
OH RVR VLY AT 0130Z.  HOPEFULLY WITH THE WEAK INFLOW IN THE LOW
LEVEL TONIGHT...NO SHWRS POP UP IN THE MIDDLE OF THE NIGHT ALONG
THIS FRONTAL ZONE.  AT LEAST...DEBRIS CLOUDS SHOULD ADVECT EAST INTO
WRN ZONES OVERNIGHT.  RAISED MIN TEMPERATURES TONIGHT BASED ON DEW
POINT GRADIENT REMAINING N OF PKB AND MGW.  ALSO ADDED FOG OVERNIGHT
TONIGHT ESPECIALLY WHERE THE RAINS FELL EARLY TUE MRNG WITH 500 TROF
PASSING THRU...BUT FOG SHOULD EVAPORATE QUICKLY WED.

HAVE A GOOD LAST DAY OF APRIL.

BATTY
********************************************************************

216 PM EDT TUE APR 29 2003

...TONIGHT AND TOMORROW...
VIS IMAGE SHOWING CONTINUE DECREASE IN CLOUD COVER ACROSS
SOUTHEASTERN OHIO.  AS FOR THE REST OF US...LOW LEVEL CLOUDS REMAIN
FIXED...ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF WEST VIRGINIA.
DO EXPECT MOST OF THESE CLOUDS TO SCATTER OUT BY LATE EVENING.  AS A
RESULT WENT A DEGREE OR 2 BELOW GUIDANCE VALUES OVERNIGHT.  AS FOR
WEDNESDAY...WARMER AIR WILL FLOW INTO THE REGION ON SOUTHERLY
WINDS.  HIGHS AROUND 80 ACROSS THE LOWLANDS WILL NOT BE OUT OF THE
QUESTION.  ALSO...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
REMAIN A STAPLE OF THE WORK WEEK.

...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...

STILL LOOKING AT MAINLY DIURNAL SHRA/TSRA THROUGH THURSDAY AFTERNOON
UNDERNEATH THE WARM SECTOR.  BUMPED THE POPS UP TO 40 FOR THURSDAY
AS MODELS ARE HITTING QPF A LITTLE HARDER AND BUFKIT SOUNDINGS
SHOWING 1000-1500 J/KG OF CAPE FOR MUCH OF THE AREA.  STILL NO
ORGANIZING INFLUENCE SEEN FOR THESE STORMS AND SHEAR IS NOTHING
SPECIAL.

DECENT AGREEMENT BY GFS/ETA ON TIMING OF FRONT...BRINGING IT OUT OF
CWA BY 12Z SATURDAY.  DID NOT ALTER POP/WX GRIDS TOO MUCH HERE.
CHANCY POPS STILL APPROPRIATE FOR NOW ON FRIDAY/FRIDAY NIGHT. DID
TWEAK THE CLOUD GRIDS A BIT TO CLEAR OUT THE WEST A LITTLE SOONER
FRIDAY NIGHT...IN BETTER AGREEMENT WITH ISC.

MAV/MEX TEMPS LOOK GOOD IN GENERAL AND STAYED CLOSE.

...SATURDAY THROUGH NEXT TUESDAY...
COOL AIR AND LOW LEVEL MOISTURE WILL AID IN KEEPING SOME CLOUDS
BEHIND SYSTEM ON SATURDAY. HIGH PRESSURE SLIDES OVER THE REGION ON
SUNDAY. WITH LIGHT WINDS AND DRY AIR OVER THE REGION...WILL GO BELOW
GUIDANCE WITH SUNDAY NIGHT TEMPERATURES. WILL SLOW PRECIPITATION
DOWN UNTIL LATE MONDAY INTO TUESDAY BASED ON NEW MODEL RUNS.

KF/CL/RPY
********************************************************************
Hazardous weather outlook, Apr 30, 3:00 AM EST, 10 hours 10 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-301500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY...
ALTHOUGH MOST PLACES SHALL REMAIN DRY.  ANY THUDNERSTORM THAT
DEVELOPS HAS THE CAPABILITY TO REACH SEVERE LIMITS.

MCMULLEN

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nicholas

When
April 30, 1:10 PM EST
Where
Nicholas County, Birch River
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
38.500, -80.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346557.